Skip to Content

User Reviews for Valproic acid to treat Bipolar Disorder

Also known as: Valproate Sodium, Depakene

The following information is NOT intended to endorse drugs or recommend therapy. While these reviews might be helpful, they are not a substitute for the expertise, skill, knowledge and judgement of healthcare practitioners in patient care.

Valproic acid Rating Summary

User Ratings
10
   
34%(7)
9
   
10%(2)
8
   
10%(2)
7
   
0%(0)
6
   
5%(1)
5
   
5%(1)
4
   
0%(0)
3
   
5%(1)
2
   
15%(3)
1
   
20%(4)
6.1/10 Average Rating
21 Ratings with 17 User Reviews

What next? Compare all 80 medications used in the treatment of Bipolar Disorder.

Reviews for Valproic acid

"Not for me. Didn’t do much to stabilize me at low levels and sedated me at high levels. Also the side effects of Nausea, hair loss, zero sex drive etc didn’t help. There were periods where I thought it was working but those never lasted."

   
3.0

Bipolarbear (taken for 1 to 6 months) May 25, 2019

0 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"Wow. Quick acting and highly effective in stabilizing bipolar II disorder. Some initial side effects were vivid dreams, trouble sleeping, racing thoughts and upset stomach. All of which have passed. That being said, this is my first mood stabilizer but it has been really effective none the less. Turns out I’ve had bipolar and not just manic depression. Really worked for me. I’m on 500mg CR per day"

   
9.0

Casanova (taken for less than 1 month) March 6, 2019

5 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"Awful awful medication. Give me anger like I've never had and at very random times. Also I am not an angry person in the slightest. Secondly also gave me very depressive tendencies and sent me to the ER."

   
1.0

M33gzz October 17, 2018

7 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"I’ve been on it for about 3 months now. I can’t say it has been good at all. Last month has been the worst - aside the lack of efficacy I experienced weight gain, thinning hair, tremors, diahrrea. From a ‘mind’ point of you I have never been so confused, one minute good the next very anxious and with lots of irrational racing thoughts (and I’ve been prescribed it over lithium for its supposed anti- anxiety properties). I’m trying to convincing my doctor it’s not the drug for me. Best wishes to you all"

   
2.0

Pally5 (taken for 1 to 6 months) October 6, 2018

5 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"The jury is still out on this medication (branded as Epilim). I was prescribed 1.5g a day to act as a mood stabiliser. It's hard to tell if it's any better than previous medications. I didn't suffer any immediately obvious side effects and my mood does appear to have been mostly 'stable' since using it. Though I have suffered from increasing memory loss in the years since taking this drug so there could be possibly be a link there? I have read on some of the epilepsy (a condition this medication is usually prescribed for) forums that some 'users' have also experienced short term memory loss. Perhaps one day (probably after I'm long gone, or at least after my mind has faded away) evidence will come out to support this? For this reason I can only rate this drug as a neutral 5, with not much firm evidence either way. It's unlicensed for my condition and hence I am (as we all are) being experimented on to some degree."

   
5.0

Anonymous (taken for 2 to 5 years) September 14, 2018

2 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"I was diagnosed with Bipolar Effective disorder in Aug 2016 I was initially started on 500mg per day, but found my symptoms were still there, after seeing my psychiatrist the following month this was increase to 750 mg I still felt the same, so again I saw my psychiatrist who increased again to 1000mg by this time I was getting fed up, thinking whats the point are these meds ever going to work, anyway I carried on taking them but still no joy so I went back, the psychiatrist increased my dosage another 250mg so I now take 1250mg per day, 500mg day / 750mg night after a couple of week I noticed a big difference in my personality and so did others. I'm much less stressed my moods are normal, I'm so much more laid back its untrue"

   
10

Scharcarnie March 17, 2017

22 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"My p-doc wanted to get me off lithium, which I have been on for 12 years. Lithium was causing a big strain on my kidneys which would eventually put me on dialysis. Lithium gave me amazing stability, but the combination with Geodon caused ED to be a factor on a semi frequent occasion. I lost 14 lbs recently before I started Depakote, and since I've been on Depakote for 3 months I haven't gone up in weight at all. I've had a bigger appetite. My only complaint has been stomach diarrhea, many times with sudden onset. Sometimes it's constipation for a day followed by several days of diarrhea."

   
8.0

beefcake77 August 7, 2016

15 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"Was percribed this while rapid cycling and in a mixed manic state. Works great, I had no side effects. Been stable on it for 2 months now, taking 1000mg at night."

   
10

Crash747 January 30, 2016

20 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"This was the first drug I was prescribed when I was diagnosed. I took it for seven months, and in the beginning it seemed to worse. I ended up having to take three a day, but even that didn't feel like it was working. Towards the end it made my manic episodes worse and made me feel like I was spinning out of control. I had to switch drugs."

   
2.0

Kimblerly January 14, 2016

12 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"One dose of Valproic Poison (Depakote) gave me a rash on my arms and legs. 3 weeks later, I still have the rash. I didn't want to take this medication in the first place because of all the horrible side effects and my doctor convinced me to take it. Trust your instincts"

   
1.0

Anonymous128914 December 18, 2015

9 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"Brilliant. After 40 years of bouncing from one medicine to another, this was my answer. It gave me the control of my own emotions, not fully, but enough. I'm on a high dose, but the best thing of all is it just one medication. Nausea yes was there, but I found it worth pushing through."

   
10

farexinian January 7, 2014

28 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

Depakene (valproic acid): "Appreciated what this medicine has done for me. I'm on a pretty high dose and haven't experienced any of the symptoms of nausea or anything like that except right in the very beginning and that quickly wore off."

   
9.0

tkdmom (taken for 2 to 5 years) October 5, 2013

32 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"53 yrs old. Coming on for approximately 6 months I couldn't think or remember anything. Stayed in bed for days (retired). My face would grimace. Hands and feet would just "have" to move trying to "make the feeling stop". Relatives said I was avoiding answering direct questions. I was scaring myself, went to doc. Already on an anti-depressant, he added valproic acid 250 mg 2x a day. Worked perfectly for 13 days, then stopped. Went back in and he said just hang in there. After another 10 days, it started working again. Every once in awhile "it" comes back, so I take a pill maybe a bit early. Stayed on 3 a day. It has been a miracle for me. Today, I took apart my ceiling fan that had been broken for 2 years and wasn't afraid to do so. "

   
10

I'm better now August 22, 2013

30 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"Hullicanation's, depression, mania, aggression."

   
1.0

Anonymous (taken for 1 to 6 months) August 11, 2012

12 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

Depakene (valproic acid): "My Doctor prescribed me this medication and on the first night I took it I had bad nausea. I told my doctor about it and decided to give it another chance a few days later. The second time it caused nausea, heartburn and left an acid feel in my mouth so I don't know if it works for other people but the side effects weren't worth it. "

   
1.0

cautiousgirl_87 July 6, 2011

18 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"I use Valproate Sodium for manic episodes I believe. I take 4 tablets per day. The main problem is weight fluctuation - expect a great increase! - and fatigue. If you forget to take the pills, you find a whole host of problems which is also awful but on the whole it works well."

   
6.0

arianelakyahoo.com December 1, 2009

25 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

"Was prescribed this to stabilize mood swings. Tended toward depressive episodes while on this medication with severe side effects such as feeling faint when walking, going up stairs etc, unable to sleep, nausea, foggy mind, unable to think of words, constantly dropping things, heart palpitations, very dry eyes and anxiety."

   
2.0

rwal103 September 29, 2009

35 users found this comment helpful.
Did you?   Yes   No   |   Report inappropriate

Learn more about Bipolar Disorder

IBM Watson Micromedex

Symptoms and treatments

Drugs.com Health Center

Mayo Clinic Reference

Hide